Tag Archive | teriparatide

JBJS Editor’s Choice: Improving Function After Fragility Fractures

hip_fracture_drugs_11_16_16In the past several years, the orthopaedic community has become highly engaged in improving the follow-up management of patients presenting with fragility fractures. We have realized that orthopaedic surgeons are central to the ongoing health and welfare of these patients and that the episode of care surrounding a fragility fracture represents a unique opportunity to get patients’ attention. Using programs such as the AOA’s “Own the Bone” registry, increasing numbers of orthopaedic practices and care centers are leading efforts to deliver evidenced-based care to fragility-fracture patients.

In the November 16, 2016 edition of The Journal, Aspenberg et al. carefully examine the impact of the anabolic agent teriparatide versus the bisphosphonate risedronate on the 26-week outcomes of more than 170 randomized patients (mean age 77 ±8 years) who were treated surgically for a low-trauma hip fracture. This investigation is timely and appropriate because our systems of care are evolving so that increasing numbers of patients are receiving pharmacologic intervention for low bone density both before and after a fragility fracture.

The secondary outcomes of the timed up and go (TUG) test and post-TUG test pain were better in the teriparatide group, but there were no differences in radiographic fracture healing or patient-reported health status.

Although this study was designed primarily to measure the effects of the two drugs on spinal bone mineral density at 78 weeks, these secondary-outcome findings confirm the value of initiating pharmacologic intervention early on after a fragility fracture, whether it’s a bisphosphonate or anabolic agent. The orthopaedic community needs to continue leading multipronged efforts to deal with the public health issues of osteoporosis and fragility fractures.

Click here for additional OrthoBuzz posts related to osteoporosis and fragility fractures.

Marc Swiontkowski, MD
JBJS Editor-in-Chief

Preventing Atypical Femoral Fractures Related to Bisphosphonates

Physicians worldwide frequently prescribe bisphosphonates such as alendronate (Fosamax) and ibandronate (Boniva) to treat osteoporosis and prevent fragility fractures. Unfortunately, long-term bisphosphonate use has been linked to an increased risk of atypical femoral fractures. In the March 3, 2015 edition of JBJS Reviews, Blood et al. offer some guidance on how to prevent such fractures.

The authors note that prodromal thigh pain and a radiolucent line on X-rays of patients with a history of chronic bisphosphonate use are strong indicators of an impending fracture. Among bisphosphonate users who have an incomplete fracture with little or no pain, the authors recommend a trial of discontinued bisphosphonates, protected weight-bearing, calcium and vitamin-D supplementation, and possible teriparatide (Forteo) therapy. They add that prophylactic fixation should be considered if there is no radiographic or symptomatic improvement after two to three months of that conservative approach. Blood et al. further recommend that patients at high risk for atypical femoral fracture, should consider discontinuing bisphosphonate therapy after five years of continuous use. They also encourage orthopaedists to assess the contralateral femur for signs of impending fracture in patients who have already had an atypical femoral fracture.

The recommendations by Blood et al. notwithstanding, we should stress that the absolute risk of atypical femoral fractures fractures is low (3.2 to 50 cases per 100,000 person-years among short-term bisphosphonate users and about 100 cases per 100,000 person-years among long-term users). Consequently, for most people with osteoporosis, the proven fragility-fracture risk-reduction benefits of bisphosphonates outweigh the risks of atypical femoral fracture.

Readers interested in this subject may want to read a related Case Connections article, which springboards from a January 14, 2015 Case Connector article.